European Journal of Rhinology and Allergy
Incidence and Risk Factors for Postoperative Bleeding After Endoscopic Sinus Surgery: A Systematic Review and Meta-analysis with Implications for Antithrombotic Management
By Kishore Khannaa A, Sivaranjani M and Anand S.
Abstract
Objective: Postoperative bleeding is the most clinically relevant complication of endoscopic sinus surgery (ESS). Although most episodes are minor, severe hemorrhage can occasionally cause emergency visits, readmission, or life-threatening events. This review characterized the incidence, timing, and risk factors for postoperative bleeding after ESS, focusing on antithrombotic therapy, and pooled comparable adjusted effect estimates in a meta-analysis.Methods: This review followed PRISMA 2020 guidelines and was registered with PROSPERO (CRD420261302447). PubMed (MEDLINE) and Scopus were searched for observational studies of postoperative bleeding after ESS. Two reviewers screened studies independently using Rayyan. Risk of bias was assessed with the Newcastle-Ottawa Scale, and adjusted odds ratios were pooled using a random-effects model with the generic inverse-variance method.Results: Twenty studies met inclusion criteria for qualitative synthesis; two provided adjusted estimates for meta-analysis. Postoperative bleeding was reported in fewer than 1% to approximately 5% of patients, depending on study design and definition. Major hemorrhage requiring transfusion or reoperation was rare, occurring in under 1% of cases across large database studies. Antithrombotic therapy, including aspirin and anticoagulants, was the most consistent risk factor, with significantly higher odds of bleeding among patients receiving these agents (pooled OR 2.35; 95% CI 1.68-3.29).Conclusion: Postoperative bleeding after ESS is uncommon, and major hemorrhagic complications are rare. Antithrombotic therapy is the most consistent modifiable risk factor, increasing relative bleeding risk without substantially raising the absolute risk of major hemorrhage. Perioperative management should be individualized, and patients should be counselled about the possibility of delayed bleeding.



